Alert archive / Montana / High Wind Warnings in 2026
High Wind Warning 12, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Feb 27, 2026, 10:49 AM MST for Lewis and Clark County, Teton County, Montana. It took effect at Feb 27, 2026, 11:00 AM MST. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 27, 2026, 10:49 AM MST (17:49 UTC)
- In effect from
- Feb 27, 2026, 11:00 AM MST
- Expired
- Feb 27, 2026, 6:35 PM MST
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Lewis and Clark County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 4:30 PM MST | NON-TSTM WND GST 58 | 8 Ssw Choteau, MT | Mesonet station MTCTS Choteau South Us-287 Mp 56.0. |
| Feb 27, 4:30 PM MST | NON-TSTM WND GST 67 | 20 Sw Bynum, MT | Mesonet station SALMT Salmond Ranch. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 5.8 hours before the alert went out and 434 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985 WWUS75 KTFX 271749 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1049 AM MST Fri Feb 27 2026 MTZ307-308-315-280600- /O.EXP.KTFX.HW.W.0011.000000T0000Z-260227T1800Z/ /O.NEW.KTFX.HW.W.0012.260227T1800Z-260228T0600Z/ Southern Rocky Mountain Front-Southern High Plains-Upper Blackfoot and MacDonald Pass- Including the following locations: Flesher Pass, Bynum, Choteau, Marysville, Rogers Pass, Pendroy, Lincoln, and MacDonald Pass 1049 AM MST Fri Feb 27 2026 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 75 mph expected. * WHERE...Southern Rocky Mountain Front and adjacent foothills and plains, and Upper Blackfoot and MacDonald Pass. * WHEN...Until 11 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ MTZ301>303-313-314-318-271900- /O.EXP.KTFX.HW.W.0011.000000T0000Z-260227T1800Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Judith Basin County and Judith Gap-Fergus County below 4500ft-Snowy and Judith Mountains- Including the following locations: Lewistown, Hobson, Santa Rita, Logan Pass, Stanford, Cut Bank, Benchland, Moccasin, Raynesford, East Glacier Park, Marias Pass, Dupuyer, Hilger, Ethridge, Saint Mary, Heart Butte, Browning, Windham, Geyser, Babb, and Kiowa 1049 AM MST Fri Feb 27 2026 ...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... The threat has ended. $$ IG
2 follow-up statements
825 WWUS75 KTFX 272250 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 350 PM MST Fri Feb 27 2026 MTZ307-308-315-280600- /O.CON.KTFX.HW.W.0012.000000T0000Z-260228T0600Z/ Southern Rocky Mountain Front-Southern High Plains-Upper Blackfoot and MacDonald Pass- Including the following locations: Marysville, Pendroy, Flesher Pass, Choteau, MacDonald Pass, Rogers Pass, Bynum, and Lincoln 350 PM MST Fri Feb 27 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...West winds 35 to 45 mph, with gusts up to 75 mph. * WHERE...Southern Rocky Mountain Front and adjacent foothills and plains, and Upper Blackfoot and MacDonald Pass. * WHEN...Until 11 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Brusda
693 WWUS75 KTFX 280135 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 635 PM MST Fri Feb 27 2026 MTZ307-308-315-280245- /O.CAN.KTFX.HW.W.0012.000000T0000Z-260228T0600Z/ Southern Rocky Mountain Front-Southern High Plains-Upper Blackfoot and MacDonald Pass- Including the following locations: Marysville, Pendroy, Flesher Pass, Choteau, MacDonald Pass, Rogers Pass, Bynum, and Lincoln 635 PM MST Fri Feb 27 2026 ...HIGH WIND WARNING IS CANCELLED... The threat for strong winds has ended. $$ Brusda
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 27, 4:46 AM MST, 6 hours 3 minutes earlier. Its key messages:
- Winds slowly diminish through the day today and into the evening from north to south.
- Mainly light snow across portions of the Hi-Line this afternoon into Saturday morning.
- The cooler airmass that briefly moves in over the plains today into tonight retreats northeastward this weekend, leading to a mild week next week.
Area forecast discussion, Feb 27, 4:46 AM MST, 6 hours 3 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 446 AM MST Fri Feb 27 2026 Aviation Section Updated. .KEY MESSAGES... - Winds slowly diminish through the day today and into the evening from north to south. - Mainly light snow across portions of the Hi-Line this afternoon into Saturday morning. - The cooler airmass that briefly moves in over the plains today into tonight retreats northeastward this weekend, leading to a mild week next week. && .DISCUSSION... /Issued 1200 AM MST Fri Feb 27 2026/ - Meteorological Overview: Strong surface high pressure in SW ID along with relatively deep surface troughing along the Rocky Mountain Front early this morning is resulting in continued gusty winds across portions of Central and North-central Montana. An upper level disturbance sliding southeastward across central Manitoba early this morning will result in a cold front slipping south of the Canadian border through the day today. As this front slips southward, it will result in rapidly decreasing winds and a wind shift to a more northerly to northeasterly direction. That said, there remains considerable uncertainty how far south this front actually makes it. The most aggressive guidance brings the front as far south as the Great Falls area late this morning, while the majority of the guidance only brings this front as far south as a Cut Bank to Grass Range Line through the day today. This presents a difficult forecast, as temperatures in that buffer zone may initially be mild before cooling down, perhaps just to warm back up as westerly surface winds end up winning out by the afternoon. What complicates things further is that zonal flow aloft remains in excess of 50 kts along the Rocky Mountain Front and down toward the MacDonald Pass area through the day today. Local extensions of the High Wind Warning may ultimately be necessary, depending on trends late this morning. All that to say that the temperature and wind forecast across the plains today is quite complicated. Confidence is highest in these cooler temperatures and northerly winds moving into the Havre area this morning. Some light snow gradually develops in this area toward the afternoon as upper level forcing becomes more favorable. Snow becomes the most persistent in this area this evening/tonight before slowly diminishing Saturday. There also looks to be some light snow that develops along the Northern Rocky Mountain Front through the day today, primarily around and north of Marias Pass. Winter Weather Advisories remain in effect for the aforementioned areas through late tonight or Saturday morning. A secondary push of cooler air from the north moves in overnight, making it to the Little Belts and adjacent ranges by Saturday morning. This push of cooler air is relatively weak/shallow however, which both limits the opportunity for snow further south and also allows for the cooler airmass to be quickly modified through the day Sunday. A westerly to slightly northwesterly flow aloft looks to persist from Sunday through the middle of next week, which will keep temperatures on the mild side with little opportunity for precipitation through Wednesday morning. Upper level troughing then looks to move in from the Pacific Northwest late Wednesday into Thursday, though there is considerable uncertainty with respect to exact timing, depth, as well as if the troughing ultimately splits (Results in weaker troughing over the Northern Rockies, limiting potential precipitation amounts). -AM - Forecast Confidence & Scenarios: Wind Today: Cross barrier flow at 700mb will remain stout through the day today, particularly in areas along the Southern Rocky Mountain Front down to MacDonald Pass. Forecast cross sections in these areas show at least localized descending air from areas near this stronger flow aloft through the entire day. What makes this tricky is that the going High Wind Warning expires at 11 AM for these areas. Given the threat for these stronger wind gusts persisting appears to be more isolated than not, I am opting to not extend the High Wind Warnings in these areas. Trends will be monitored through the morning for any local extensions. Snow Through Saturday Morning: Areas most favored for a couple inches of snow look to be along and north of US-2 east of Havre in Blaine county over this timeframe. The probability for 2 inches of snow in these areas is roughly 60%. Troughing next week: Ensemble means do favor troughing moving onshore across the Pacific Northwest coastline toward the middle of next week. These same ensembles also favor at least some form of splitting, sending the best forcing southward toward NV/UT. This solution would still favor at least low end probabilities for precipitation, but any amounts would be on the lower side should it verify as described. -AM && .AVIATION... 27/12Z TAF Period A Canadian cold front will become nearly stationary over the plains this afternoon before advancing southward deeper into central MT tonight. The primary impact from this front will be a northerly wind shift and scattered to broken low VFR/MVFR clouds, mostly for the Hi- Line terminals. South and west of the front, gusty westerly winds will persist for much of today for areas along the Rocky Mountain Front and over central/southwest MT. MVFR/IFR clouds and light snow increase over the plains after 28/00Z, especially along the Hi- Line. - RCG && .PRELIMINARY POINT TEMPS/POPS... GTF 49 23 40 20 / 10 20 20 0 CTB 45 12 33 13 / 20 30 20 0 HLN 51 29 51 27 / 0 10 0 0 BZN 55 28 55 27 / 0 0 0 0 WYS 35 13 42 18 / 0 0 0 20 DLN 50 29 54 31 / 0 0 0 0 HVR 35 14 31 11 / 40 60 30 0 LWT 45 22 39 20 / 10 20 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 11 AM MST this morning for East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera- Fergus County below 4500ft-Judith Basin County and Judith Gap- Northern High Plains-Snowy and Judith Mountains-Southern High Plains-Southern Rocky Mountain Front-Upper Blackfoot and MacDonald Pass. Winter Weather Advisory until 2 AM MST Saturday for East Glacier Park Region. Winter Weather Advisory from 8 AM this morning to 11 AM MST Saturday for Bears Paw Mountains and Southern Blaine-Northern Blaine County. Winter Weather Advisory from 5 PM this afternoon to 11 AM MST Saturday for Fergus County below 4500ft. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Feb 27, 8:00 AM MST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
800 AM MST Fri Feb 27 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM High Sust Winds 3 WNW Raynesford 47.28N 110.80W
02/26/2026 M41 MPH Cascade MT Other Federal
Peak sustained wind report. Other sustained
reports of 40 mph at 0455, 0855.
&&
MLLocal storm report, Feb 27, 8:04 AM MST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
804 AM MST Fri Feb 27 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM High Sust Winds 5 WSW Great Falls 47.47N 111.38W
02/27/2026 E43 MPH Cascade MT ASOS
Peak sustained high winds.
&&
MLLocal storm report, Feb 27, 8:08 AM MST, 2 hours 41 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Great Falls MT
808 AM MST Fri Feb 27 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM High Sust Winds 5 WSW Great Falls 47.47N 111.38W
02/26/2026 E43 MPH Cascade MT ASOS
Corrects previous high sust winds report
from 5 WSW Great Falls. Peak sustained high
winds.
&&
MLLocal storm report, Feb 27, 8:20 AM MST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
820 AM MST Fri Feb 27 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM High Sust Winds 2 E Roy 47.33N 108.92W
02/26/2026 E45 MPH Fergus MT Other Federal
&&
MLLocal storm report, Feb 27, 8:24 AM MST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
824 AM MST Fri Feb 27 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM High Sust Winds 7 ENE Denton 47.37N 109.82W
02/26/2026 E47 MPH Fergus MT Other Federal
&&
MLLocal storm report, Feb 27, 8:28 AM MST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
828 AM MST Fri Feb 27 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM High Sust Winds 7 ENE Denton 47.37N 109.82W
02/26/2026 E42 MPH Fergus MT Other Federal
&&
MLNearby
High Wind Warnings in Montana, 2026Every high wind warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.